Does Retinol still work even with irritation present?
I use prescribed Retinol 0.1% every 2nd or 3rd night. I often have extreme redness, itchiness and some slight swelling in patches on my face which goes away after a day or two. I am determined to soldier on until my skin becomes accustomed to Retinol. My question is, is the Retinol still effective even if irritation is present? Will the red marks left behind eventually be replaced with good skin?
It sounds like you’re having a “retinoid reaction”. Clinically it takes about 3 weeks for skin cells to adapt and build a tolerance to the use of a retinol. If you feel that your skin is reacting far too much, cut back the use of the retinol to twice a week for several weeks and add in an extra day if you feel your skin can tolerate it. Ensure you are using a good quality moisturiser to keep skin hydrated and an SPF in the day to protect the skin from the sun, as retinols increase sun sensitivity. If your symptoms persist, go back to your skin professional and have your skin re-assessed for a lower dosage retinol and re-introduce slowly.